Hail, Graham
- When
- May 17, 4:50 PM MST
- Where
- Graham County, 9 mi E of Hill City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.450, -99.950
9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 1:25 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT TUE MAY 17 2005 .DISCUSSION...TWO NOTABLE COLD FRONTS WILL PROVIDE A CHANCE FOR RAIN THIS WEEKEND AND EARLY NEXT WEEK. THE LARGE SCALE PATTERN OVER THE NORTHERN HEMISPHERE FEATURES PROGRESSIVE SHORT WAVES...BUT THE LONG WAVE TROF/RIDGE PATTERN IS RELATIVELY STEADY. A LONG WAVE TROF OVER THE EASTERN PACIFIC WILL CONTINUE TO SEND IMPULSES INTO THE NORTHERN AND CENTRAL PLAINS EVERY FEW DAYS. BEFORE THE NEXT WAVE ARRIVES ON SATURDAY EVENING...THE STRONGEST UPPER RIDGE OF THIS SEASON WILL BUILD OVER THE HIGH PLAINS AND CAUSE TEMPERATURES TO CLIMB INTO THE 80S AND LOWER 90S. TWO MODERATING INFLUENCES WILL BE SOUTHEAST SURFACE WINDS RATHER THAN SOUTHWEST...AND MOISTURE WILL GRADUALLY INCREASE...HOLDING TEMPERATURES IN CHECK. THE WARMEST DAY LOOKS TO BE FRIDAY...BUT SATURDAY WILL ALSO BE VERY WARM FROM TRIBUNE TO HILL CITY AHEAD OF A COLD FRONT. VARIOUS MODEL RUNS CONTINUE TO SHOW A SPREAD IN TIMING OF THE COLD FRONT SATURDAY EVENING. OVERALL...THE ETA FORECAST WAS A STRONG OUTLIER OVER THE EASTERN U.S. AND WAS IGNORED. THE 00Z GFS AND ECMWF WERE IN FAIR AGREEMENT IN BRINGING THE COLD FRONT THROUGH NORTHEAST COLORADO SATURDAY AFTERNOON. MOISTURE POOLING IN THE FRONTAL ZONE SHOULD MOVE ONTO THE HIGH TERRAIN AND INITIATION A COMPLEX OF THUNDERSTORMS THAT WILL MOVE EAST OVERNIGHT. THERE WILL BE DECENT SHEAR AND LIFT PROVIDED BY A SHORTWAVE TROF DROPPING THROUGH THE CENTRAL PLAINS. ON SUNDAY ALL MODELS PUSH THE FRONT SOUTH INTO THE PANHANDLES...BUT THE 12Z GFS TRENDED FARTHER NORTH. UPSLOPE FLOW WILL BE IN PLACE SUNDAY AFTERNOON...AND ALTHOUGH THE GFS SURFACE DEWPOINTS ARE LIKELY OVERBLOWN...THERE MAY STILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS OVER EASTERN COLORADO AND FAR WESTERN KANSAS SUNDAY EVENING. TEMPERATURES WILL BE MUCH COOLER...IN THE LOW TO MID 70S...AND SUNDAY WILL BE A NICE DAY OVERALL. ON MONDAY...SOUTHERLY WINDS WILL HELP TO SHARPEN A DRYLINE IN ADVANCE OF THE NEXT NORTHERN PLAINS SHORTWAVE TROF. THE CENTER OF HIGH PRESSURE ALOFT IS FORECAST OVER THE DESERT SOUTHWEST...WITH MODERATELY STRONG ZONAL FLOW ACROSS THE DRYLINE IN NEBRASKA AND FAR NORTHWEST KANSAS. WILL CARRY A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE STATE LINE THROUGH MONDAY NIGHT...ALTHOUGH THE BETTER CHANCE WILL BE IN CENTRAL NEBRASKA ALONG THE NEXT APPROACHING COLD FRONT. THIS COLD FRONT IS FORECAST TO DROP INTO THE TRI STATE REGION TUESDAY. LOOKING VERY SIMILAR TO THE SATURDAY EVENING SETUP...THERE COULD BE A NICE ROUND OF THUNDERSTORMS INITIATE OVER COLORADO AND SWEEP EASTWARD ACROSS THE REGION. AGAIN THERE ARE SIGNIFICANT TIMING DIFFERENCES IN THE LONG RANGE MODELS...BUT FEEL FAIRLY CONFIDENT THAT THE FAVORED PATH FROM THE NORTH SIDE OF THE PALMER DIVIDE ACROSS NORTHWEST KANSAS TO THE NORTH OF I-70 WILL THE BEST CHANCE FOR RAIN TUESDAY NIGHT. HIGH PRESSURE LOOKS TO REMAIN OVER ARIZONA/NEW MEXICO...SO TEMPERATURES ON THE HIGH PLAINS SHOULD BE CLOSE TO NORMAL OR JUST SLIGHTLY ABOVE NORMAL MUCH OF NEXT WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT TUE MAY 17 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1025 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT (1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN. STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW. AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN NATURE IN LOCATIONS SOUTH OF INTERSTATE 70. IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE KANSAS/COLORADO BORDER. JOHNSON
The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
9 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454167, 5454168, 5454169, 5454170, 5454243, 5454244, 5454245, 5454246, 5454247.